Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS El Paso, TX

August 8, 2004Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 8, 2004, 1:32 PM MDT for Otero County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2004, 1:32 PM MDT (19:32 UTC)
Expired
Aug 8, 2004, 2:00 PM MDT
In force
28 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 081932
SVRELP
NMC035-082000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
130 PM MDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OTERO COUNTY IN NEW MEXICO

* UNTIL 200 PM MDT

* AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEED...OR ABOUT 27 MILES EAST OF
  ALAMOGORDO...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...THE EASTERN 
BORDER OF OTERO COUNTY AT 200 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. WIND 
GUSTS OF 60 MPH OR GREATER ARE LIKELY WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3292 10558 3276 10564 3264 10535 3286 10534

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:36 AM MDT, 9 hours 56 minutes earlier.

Area forecast discussion, Aug 8, 3:36 AM MDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
336 AM MDT SUN AUG 8 2004

SYNOPSIS...
THE PATTERN OF MAINLY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE FOR THE NEXT SEVERAL DAYS. A WEAK COLD FRONT ARRIVING
FROM THE EAST ON THURSDAY SHOULD INCREASE THE THUNDERSTORM ACTIVITY
SOMEWHAT...AS WELL AS LOWER AFTERNOON TEMPERATURES TO NEAR OR
SLIGHTLY BELOW NORMAL.

DISCUSSION...
THE UPPER HIGH CIRCULATION IS STILL PROJECTED BY THE MODELS TO MOVE
WESTWARD THE NEXT COUPLE OF DAYS AND REMAIN OVER ARIZONA THROUGH THE
COMING WEEK. THIS WILL ALLOW WEAK DISTURBANCES TO DROP DOWN THE FRONT
SIDE OF THE HIGH INTO OUR CWFA AND MAINTAIN THE SEASONAL THUNDERSTORM
ACTIVITY. A SUBTLE LOW LEVEL MOISTURE INCREASE WITH AN EAST TO WEST
PRESSURE GRADIENT MONDAY MAY BUMP UP THE CONVECTIVE COVERAGE A LITTLE
FOR 24 HOURS. THEN...AS THE PATTERN AMPLIFIES BY MIDWEEK WITH A
TROUGH DEEPENING OVER THE MIDWEST...A WEAK BACKDOOR COLD FRONT IS
EXPECTED TO PUSH WESTWARD INTO THE AREA THURSDAY. THIS WILL PROVIDE A
MORE RELIABLE FOCUS FOR THUNDERSTORM DEVELOPMENT AND BRING A MODEST
COOLING TREND INTO THE WEEKEND.

PRELIMINARY NUMBERS...

EL PASO               BB 098/072 095/071 096 11221
ALAMOGORDO            BB 096/068 093/067 094 11221
LAS CRUCES            BB 099/069 095/068 096 11221
CLOUDCROFT            BB 076/050 073/049 072 32323
TRUTH OR CONSEQUENCES BB 097/068 092/067 095 11221
SILVER CITY           BB 094/063 092/061 090 22322
DEMING                BB 098/069 095/068 096 11221
LORDSBURG             BB 099/070 096/068 097 12221
SIERRA BLANCA         BB 094/066 090/065 091 12221

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

01 FAUSETT
Hazardous weather outlook, Aug 8, 11:00 AM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT SUN AUG 8 2004

NMZ022>025-030>032-TXZ055-056-082100-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A
FEW MAY PRODUCE HEAVY RAINFALL...OTHERWISE NO HAZARDOUS WEATHER
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD...WITH THE BEST AREAL COVERAGE OF STORMS LIKELY ON THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 8, 12:54 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1254 PM MDT SUN AUG 8 2004

NMZ025-090000-
SOUTHERN SACRAMENTO MOUNTAINS NM-
1254 PM MDT SUN AUG 8 2004

...BRIEF HEAVY RAINFALL THIS AFTERNOON...

NATIONAL WEATHER SERVICE RADAR IS CURRENTLY SHOWING SEVERAL
THUNDERSTORMS WITH SOME HEAVY RAIN FALLING OVER PORTIONS OF THE
SOUTHERN SACRAMENTO MOUNTAINS. THE AREAS ARE MAINLY ON THE EAST
SLOPES OF THE MOUNTAINS. RADAR IS ESTIMATING UP TO ONE INCH OF RAIN
HAS FALLEN IN LESS THAN AN HOUR IN SOME OF THESE AREAS.

THE POTENTIAL FOR BRIEF HEAVY DOWN POURS WILL CONTINUE THROUGH THE
REMAINDER OF THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:12 PM MDTSevere Thunderstorm WarningEPZOtero48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.